Massachusetts, 2015

Extreme Cold in Massachusetts, February 20, 2015

February 20, 2015 · NWS BOX · 1 event in 1 county or zone

High pressure to the west and low pressure to the east funneled winds through southern New England overnight. Coupled with strong cold advection into the region, this resulted in wind chills well below zero overnight.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

High pressure to the west and low pressure to the east funneled winds through southern New England overnight. Coupled with strong cold advection into the region, this resulted in wind chills well below zero overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 20, 3:11 AM EST, 49 minutes earlier.

Area forecast discussion, Feb 20, 3:11 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
311 AM EST FRI FEB 20 2015

.SYNOPSIS...
HIGH PRESSURE BUILDS OVER NEW ENGLAND TODAY AND SHIFTS OFFSHORE
SATURDAY MORNING. LOW PRESSURE MOVING UP FROM THE SOUTHERN PLAINS
WILL SPREAD SNOW INTO OUR AREA LATE SATURDAY. LOW PRESSURE WILL
ALLOW SNOW TO DEVELOP SATURDAY AFTERNOON AND PROBABLY CHANGE TO
RAIN AT LEAST ALONG THE I-95 CORRIDOR SATURDAY NIGHT. BULK OF THE
PRECIPITATION SHOULD BE OVER BY SUNDAY AFTERNOON. AN ARCTIC COLD
FRONT WILL USHER IN BITTERLY COLD AIR MONDAY INTO TUESDAY. WE ARE
WATCHING THE POTENTIAL FOR ANOTHER WINTER STORM TUESDAY NIGHT AND
WEDNESDAY...BUT ITS FAR FROM A CERTAINTY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CLOSED UPPER LOW OVER NORTHERN NEW ENGLAND WILL EJECT THROUGH THE
MARITIMES TODAY...BUT WITH A COLD POOL ALOFT LINGERING OVER NEW
ENGLAND THROUGH THE DAY. THE INSTABILITY UNDER THIS COLD POOL WILL
SUPPORT SOME CLOUD DEVELOPMENT...BUT WITH SUBZERO DEWPOINTS THE
AMOUNT OF MOISTURE AVAILABLE FOR CLOUDS IS LIKELY LIMITED. WE ARE
FOLLOWING A MOSTLY SUNNY FORECAST...BUT WITH SOME CONCERN ABOUT MORE
SKY COVER THAN FORECAST.

TIGHT PRESSURE GRADIENT OVER NEW ENGLAND SUPPORTS BRISK WEST TO
NORTHWEST WINDS. OBSERVED WIND GUSTS ARE 20 TO 30 KNOTS WITH
STRONGER WINDS OFFSHORE. THIS GRADIENT REMAINS IN PLACE THROUGH THE
MORNING AND THEN DIMINISHES IN THE AFTERNOON AS HIGH PRESSURE BUILDS
IN. SATELLITE IMAGERY SHOWS SOME PATCHY CLOUDS...MOSTLY ACROSS
NORTHERN MASS.

TEMPERATURES AT 925 MB WILL BE -18C TO -19C. MIXING THIS WOULD
SUPPORT MAX SFC TEMPS ON THE COLD SIDE OF 20F. NORTH OF THE PIKE
SHOULD BE 10-15F.

CONDITIONS CONTINUE FAVORABLE FOR OCEAN EFFECT SNOW SHOWERS. BUT THE
WESTERLY FETCH SHOULD KEEP THESE WELL OFFSHORE OF THE OUTER CAPE. IN
ANY EVENT...AS THE WIND FADES SO WILL THESE CLOUDS AND SNOW SHOWERS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...

TONIGHT...HIGH PRESSURE OVERHEAD WILL ALLOW CLEAR SKIES AND LIGHT
WINDS. WITH DEWPOINTS SUBZERO EXPECT MOST AREAS AWAY FROM THE COAST
WILL HAVE SUBZERO TEMPERATURES. SOME INCREASING HIGH CLOUDS POSSIBLE
LATE AT NIGHT.

SATURDAY...CROSS SECTIONS SHOW INCREASING MID AND HIGH LEVEL
MOISTURE THROUGH THE DAY. BUT ALSO A LOT OF DRY AIR AT LOWER LEVELS
STILL TO BE OVERCOME. BOTH THE GFS AND ECMWF SHOW THE LOW LEVEL
SOUTH TO SOUTHWEST JET IS AIMED MORE AT NEW YORK AND PENNSYVANIA AT
18Z SATURDAY...SO EXPECT MOST OF THE EARLY AFTERNOON LIFT AND
RESULTING WEATHER WILL OCCUR WEST OF OUR AREA. THE JET THEN SHIFTS
EAST BY EVENING...AND SO WILL THE CHANCE OF PCPN. IF THE LOW LEVEL
DRY AIR IS MORE TENACIOUS...OUR TIMING OF THE ONSET OF PCPN MAY BE
TOO FAST. FOR NOW...A TIMING OF 21Z TO 00Z SEEMS REASONABLE.

TEMPERATURE PROFILES SUPPORT SNOW DURING THE AFTERNOON. EVEN IF IT
WAS MORE MARGINAL...EVAPORATIVE COOLING SHOULD MAINTAIN SNOW-
FAVORABLE TEMPS THROUGH THE EVENING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
HIGHLIGHTS...

* PTYPE PROBABLY CHANGES TO RAIN ACROSS EASTERN MA/RI SAT NIGHT
* A FEW INCHES OF SNOW LIKELY FOR MUCH OF THE REGION SAT PM/NIGHT
* BITTERLY COLD AIR RETURNS MON INTO TUE
* WINTER STORM OR NEAR MISS TUE NIGHT OR WED?

DETAILS...

SATURDAY AND SUNDAY...

THE MODELS HAVE TRENDED WEAKER WITH SHORTWAVE/LOW PRESSURE SYSTEM
THAT WILL BE TRACKING UP TOWARDS THE GREAT LAKES.  THE RESULT IS AN
OVERALL COLDER SOLUTION BUT WITH LESS PRECIPITATION.  IT ALSO
APPEARS FASTER...SO EXPECT SNOW TO OVERSPREAD THE REGION SAT
AFTERNOON.  PTYPE NOW HAS BECOME MORE UNCERTAIN...THE GFS/NAM/GGEM
TURN COASTAL PLAIN TO RAIN SAT NIGHT WITH LIGHT ICING ACROSS THE
INTERIOR. THE ECMWF HAS GOTTEN CONSIDERABLY COLDER...BUT STILL
BRINGS 925 MB TEMPS OVER 0C SOUTHEAST OF I-95.  BULK OF PRECIP MAY
FALL AS SNOW NORTHWEST OF I-95 IF COLDER SOLUTIONS VERIFY.  IF IT
ENDS UP BING MORE LIKE THE GFS/NAM...INTERIOR WOULD CHANGE TO LIGHT
ICE AND EVENTUALLY RAIN.

AS FOR SNOW ACCUMS...PROBABLY LOOKING AT A FEW INCHES ACROSS MUCH OF
THE REGION.  HIGHEST AMOUNTS PROBABLY NORTH OF MA PIKE AND INLAND
FROM THE COAST.  SOMETIMES YOU CAN GET GET SEVERAL HOURS OF HEAVY
SNOW IN THESE WARM AIR ADVECTION SITUATIONS WITH 6+ INCH AMOUNTS.
HOWEVER...WOULD LIKE TO SEE BETTER ORGANIZED LIFT/FORCING AND A
STRONGER SYSTEM...SO THINKING THIS WILL BE AN ADVISORY LEVEL EVENT.
BULK OF THE PRECIP SHOULD END SUN MORNING...BUT SOME LINGERING LIGHT
RAIN/DRIZZLE IS POSSIBLE ON THE COASTAL PLAIN.  TEMPS MAY BREAK 40
ALONG THE FAR SOUTHEAST NEW ENGLAND COAST...BUT PROBABLY A STRUGGLE
TO GET OUT OF THE LOWER TO MIDDLE 30S ACROSS THE INTERIOR WITH
LIMITED MIXING.

MONDAY AND TUESDAY...

ANOTHER SHOT OF ARCTIC AIR WILL SURGE INTO THE REGION.  SOME OF THE
GUIDANCE IS INDICATING THAT 850 MB TEMPS DROPPING BELOW -25C LATER
MON INTO MON NIGHT.  TEMPS WILL PROBABLY FALL INTO THE TEENS DURING
THE DAY MON AND THEN DROP BELOW ZERO MONDAY NIGHT ACROSS MUCH OF THE
REGION. WILL LIKELY NEED WIND CHILL HEADLINES AGAIN AS LOW TEMPS
PLUMMET BELOW ZERO ACROSS MUCH OF THE REGION. STILL TOO EARLY TO
SAY...BUT WE COULD SEE EVEN SEE BOSTON DROP BELOW ZERO AGAIN MONDAY
NIGHT/TUESDAY MORNING.

TUESDAY NIGHT AND WEDNESDAY...

LOW CONFIDENCE FORECAST IN THIS TIME FRAME BUT WERE GOING TO HAVE TO
WATCH THE POTENTIAL FOR ANOTHER WINTER STORM.  NEARLY 6 DAYS OUT BUT
THERE LOOKS TO BE SOME POTENT NORTHERN STREAM ENERGY IN PLACE. IF
THE TIMING WORKS OUT WE COULD BE DEALING WITH ANOTHER SIGNIFICANT WINTER
STORM.  HOWEVER...COULD SEE A WEAKER SYSTEM ESCAPE OUT TO SEA IF
THINGS DO NOT PHASE CORRECTLY.

THURSDAY...

VERY COLD AIR WITH WELL BELOW NORMAL TEMPS LIKELY RETURNS BEHIND ANY
POSSIBLE STORM ON THU.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM...THROUGH SATURDAY...

TODAY...HIGH CONFIDENCE. VFR. WEST-NORTHWEST WINDS GUSTING 25 KT
INLAND TO 35 KT AT THE COASTLINE/ISLANDS...WILL SLOWLY DIMINISH
THROUGH THE DAY. EARLY AND MID MORNING WIND CHILLS APPROXIMATELY
15 TO 25 BELOW ZERO. AFTERNOON WIND CHILLS 5 ABOVE ZERO TO 5
BELOW.

TONIGHT...HIGH CONFIDENCE. VFR. WINDS DIMINISHING TO LIGHT.

SATURDAY...HIGH CONFIDENCE ON TREND. MODERATE CONFIDENCE ON
TIMING. VFR MOST OF THE DAY. CIGS LOWER TO MVFR MID-LATE
AFTERNOON. SNOW DEVELOPS MID TO LATE AFTERNOON. VSBYS LOWER TO
IFR IN THE WEST BY LATE AFTERNOON/EVENING...AND LOWER TO MVFR
EAST LATE AFTERNOON/EVENING.

KBOS TAF...HIGH CONFIDENCE IN TAF.

KBDL TAF...HIGH CONFIDENCE IN TAF.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

SATURDAY AND SUNDAY...MODERATE CONFIDENCE.  CIGS/VSBYS DETERIORATE TO
MVFR-IFR LEVELS SAT AFTERNOON AND EVENING IN SNOW. PTYPE PROBABLY
CHANGES TO RAIN ACROSS EASTERN MA/RI AND MAY END UP CHANGING TO
LIGHT FREEZING RAIN ACROSS THE INTERIOR.  PRECIP MAY END AS LIGHT
RAIN/DRIZZLE SUN ALONG WITH AREAS OF FOG.

MONDAY AND TUESDAY...MODERATE TO HIGH CONFIDENCE.  MAINLY VFR
CONDITIONS BUT NORTHWEST WIND GUSTS OF 25 TO 35 KNOTS EXPECTED MON
INTO MON NIGHT BEHIND ARCTIC COLD FRONT.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH FRIDAY NIGHT/...HIGH CONFIDENCE.

TODAY...BUOY REPORTS SHOW WINDS 35 TO 40 KNOTS OVER THE WATERS. WILL
MAINTAIN GALE WARNINGS THROUGH THE MORNING. AS THE MARITIME GALE
CENTER MOVES OFF AND HIGH PRESSURE APPROACHES...THE WINDS SHOULD
DIMINISH. TREND THROUGH THE DAY WILL BE DIMINISHING WIND WITH SMALL
CRAFT ADVISORIES TAKING OVER LATER THIS MORNING NEARSHORE AND
EVERYWHERE THIS AFTERNOON. SEAS AT 5 TO 10 FEET WILL SLOWLY SUBSIDE
TODAY.

TONIGHT...HIGH PRESSURE BUILDS OVERHEAD. WINDS AND SEAS WILL
DIMINISH BELOW SMALL CRAFT THRESHOLDS.

SATURDAY...HIGH PRESSURE MOVES OFF TO THE EAST. WINDS WILL PICK UP
OUT OF THE SOUTH AND SOUTHWEST WITH SPEEDS 20 TO 25 KNOTS IN THE
AFTERNOON. THIS WIND WILL BUILD SEAS WITH 4 TO 5 FOOT HEIGHTS BY
LATE AFTERNOON. A SMALL CRAFT ADVISORY MAY BE NEEDED.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

SATURDAY NIGHT AND SUNDAY...MODERATE TO HIGH CONFIDENCE. SMALL
CRAFT SOUTHWEST WIND GUSTS TO 25 KNOTS CONTINUE INTO SUNDAY AHEAD
OF AN ARCTIC COLD FRONT. AREAS OF FOG MAY DEVELOP SAT NIGHT INTO
SUN WHICH MIGHT BE LOCALLY DENSE.

SUNDAY NIGHT INTO TUESDAY...MODERATE TO HIGH CONFIDENCE.  PERIOD OF
STRONG SMALL CRAFT TO GALE FORCE WIND GUSTS DEVELOP BY MON AND
CONTINUE INTO MON NIGHT BEHIND ARCTIC COLD FRONT.  HEAVY FREEZING
SPRAY EXPECTED MONDAY NIGHT INTO TUE MORNING.

&&

.CLIMATE...
ARCTIC HIGH PRESSURE BUILDS IN TONIGHT AND FRIDAY. NOTE THAT THE
FORECAST MIN TEMPS AND MAX TEMPS FOR FRIDAY ARE AT OR NEAR RECORD
LOW VALUES. HERE ARE THE NUMBERS:

FRIDAY RECORD MIN TEMPS...
BOSTON      0 IN 1950
PROVIDENCE -1 IN 1950
HARTFORD   -3 IN 1936
WORCESTER  -8 IN 1966

FRIDAY RECORD LOW MAX TEMPS...
BOSTON     18 IN 1959
PROVIDENCE 18 IN 1959
HARTFORD   17 IN 1959
WORCESTER  10 IN 1893

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR CTZ002>004.
MA...WIND CHILL ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     MAZ005>007-013>022.
     WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR MAZ010>012-026.
     WIND CHILL WARNING UNTIL 10 AM EST THIS MORNING FOR MAZ002>004-
     008-009.
RI...WIND CHILL ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     RIZ002>007.
     WIND CHILL ADVISORY UNTIL NOON EST TODAY FOR RIZ001.
MARINE...HEAVY FREEZING SPRAY WARNING UNTIL 9 PM EST THIS EVENING FOR
     ANZ231>235-237-250-251-254>256.
     GALE WARNING UNTIL 10 AM EST THIS MORNING FOR ANZ231>235-237-
     251.
     GALE WARNING UNTIL 6 AM EST EARLY THIS MORNING FOR ANZ230-236.
     GALE WARNING UNTIL 11 AM EST THIS MORNING FOR ANZ250.
     GALE WARNING UNTIL 1 PM EST THIS AFTERNOON FOR ANZ254>256.

&&

SYNOPSIS...WTB/FRANK
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...FRANK
AVIATION...WTB/FRANK
MARINE...WTB/FRANK
CLIMATE...
Hazardous weather outlook, Feb 19, 4:42 PM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
442 PM EST THU FEB 19 2015

MAZ002>004-008-009-202145-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
442 PM EST THU FEB 19 2015

...WIND CHILL WARNING IN EFFECT FROM 3 AM TO 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS AND
WESTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL WARNING.

SNOW WILL DEVELOP SATURDAY AFTERNOON AND CONTINUE SATURDAY NIGHT
WITH SEVERAL INCHES EXPECTED. THE PRECIPITATION MAY END AS A
PERIOD OF LIGHT FREEZING RAIN OR LIGHT RAIN.

ANOTHER ROUND OF BITTERLY COLD AIR AND THE NEED FOR WIND CHILL
HEADLINES IS EXPECTED MONDAY NIGHT INTO TUESDAY MORNING.

THERE IS A CHANCE OF A COASTAL STORM TUESDAY NIGHT AND WEDNESDAY.
IF THAT SYSTEM DOES NOT PASS TOO FAR OFFSHORE...THERE WOULD BE A
CHANCE OF ADDITIONAL SIGNIFICANT SNOWFALL. CONFIDENCE IS VERY LOW
FOR THAT TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ005>007-013>022-RIZ002>007-202145-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
442 PM EST THU FEB 19 2015

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

SNOW WILL DEVELOP SATURDAY AFTERNOON AND CONTINUE SATURDAY EVENING WITH
A FEW INCHES OF ACCUMULATION POSSIBLE. THE SNOW WILL LIKELY CHANGE
TO RAIN SATURDAY NIGHT BEFORE ENDING SOMETIME DURING THE DAY
SUNDAY. THE CONCERN IS THAT ANY AMOUNT OF RAIN COULD EXACERBATE ON
GOING ROOF ISSUES WITH THE DEEP SNOW COVER IN PLACE.

ANOTHER ROUND OF BITTERLY COLD AIR AND THE NEED FOR WIND CHILL
HEADLINES IS EXPECTED MONDAY NIGHT INTO TUESDAY MORNING.

THERE IS A CHANCE OF A COASTAL STORM TUESDAY NIGHT AND WEDNESDAY.
IF THAT SYSTEM DOES NOT PASS TOO FAR OFFSHORE...THERE WOULD BE A
CHANCE OF ADDITIONAL SIGNIFICANT SNOWFALL. CONFIDENCE IS VERY LOW
FOR THAT TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ023-024-RIZ008-202145-
DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
442 PM EST THU FEB 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF A COASTAL STORM TUESDAY NIGHT AND WEDNESDAY.
IF THAT SYSTEM DOES NOT PASS TOO FAR OFFSHORE...THERE WOULD BE A
CHANCE OF ADDITIONAL SIGNIFICANT SNOWFALL. CONFIDENCE IS VERY LOW
FOR THAT TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-MAZ010>012-026-RIZ001-202145-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-
442 PM EST THU FEB 19 2015

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

SNOW WILL DEVELOP SATURDAY AFTERNOON AND CONTINUE INTO SATURDAY
EVENING WITH A FEW INCHES OF ACCUMULATION POSSIBLE. THE SNOW WILL
MAY CHANGE TO LIGHT FREEZING RAIN OR PLAIN RAIN LATER SATURDAY
NIGHT BEFORE ENDING SOMETIME DURING THE DAY SUNDAY. THE CONCERN
IS THAT ANY AMOUNT OF RAIN COULD EXACERBATE ON GOING ROOF ISSUES
WITH THE DEEP SNOW COVER IN PLACE.

ANOTHER ROUND OF BITTERLY COLD AIR AND THE NEED FOR WIND CHILL
HEADLINES IS EXPECTED MONDAY NIGHT INTO TUESDAY MORNING.

THERE IS A CHANCE OF A COASTAL STORM TUESDAY NIGHT AND WEDNESDAY.
IF THAT SYSTEM DOES NOT PASS TOO FAR OFFSHORE...THERE WOULD BE A
CHANCE OF ADDITIONAL SIGNIFICANT SNOWFALL. CONFIDENCE IS VERY LOW
FOR THAT TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ254>256-202145-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
442 PM EST THU FEB 19 2015

...GALE WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 9 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HEAVY FREEZING SPRAY WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HEAVY FREEZING SPRAY WARNING.

ANOTHER BOUT OF NORTHWEST GALES IS POSSIBLE MONDAY INTO MONDAY
NIGHT WITH MORE AREAS OF HEAVY FREEZING SPRAY.

A COASTAL STORM MAY AFFECT SOME OF THE COASTAL WATERS WITH
SIGNIFICANT WINDS AND SEAS ON WEDNESDAY BUT CONFIDENCE ON THE
TRACK AND INTENSITY IS VERY LOW THIS FAR OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>235-237-251-202145-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
442 PM EST THU FEB 19 2015

...GALE WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 9 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HEAVY FREEZING SPRAY WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HEAVY FREEZING SPRAY WARNING.

ANOTHER BOUT OF NORTHWEST GALES IS POSSIBLE MONDAY INTO MONDAY
NIGHT WITH MORE AREAS OF HEAVY FREEZING SPRAY.

A COASTAL STORM MAY AFFECT SOME OF THE COASTAL WATERS WITH
SIGNIFICANT WINDS AND SEAS ON WEDNESDAY BUT CONFIDENCE ON THE
TRACK AND INTENSITY IS VERY LOW THIS FAR OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ250-202145-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
442 PM EST THU FEB 19 2015

...GALE WARNING IN EFFECT UNTIL 11 AM EST FRIDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 9 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HEAVY FREEZING SPRAY WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   HEAVY FREEZING SPRAY WARNING.

ANOTHER BOUT OF NORTHWEST GALES IS POSSIBLE MONDAY INTO MONDAY
NIGHT WITH MORE AREAS OF HEAVY FREEZING SPRAY.

A COASTAL STORM MAY AFFECT SOME OF THE COASTAL WATERS WITH
SIGNIFICANT WINDS AND SEAS ON WEDNESDAY BUT CONFIDENCE ON THE
TRACK AND INTENSITY IS VERY LOW THIS FAR OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-202145-
BOSTON HARBOR-NARRAGANSETT BAY-
442 PM EST THU FEB 19 2015

...GALE WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS THE RISK FOR GALE FORCE WIND GUSTS MONDAY INTO MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FRANK

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Northern Worcester

When
February 20, 4:00 AM EST to 10:00 AM EST
Where
Northern Worcester forecast zone
Reported by
ASOS
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Fitchburg Municipal Airport recorded wind chills below 25 degrees below zero for six hours.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561442.